Drug-Related Acute Hepatitis



Drug-Related Acute Hepatitis


Sanjay Kakar, MD







ETIOLOGY/PATHOGENESIS


2 Chief Mechanisms



  • Intrinsic hepatotoxicity



    • Predictable, dose-dependent hepatocellular damage by drug or its metabolite



      • Industrial, household, or environmental toxins


    • Typical histological feature is necrosis with negligible inflammation


  • Idiosyncratic hepatoxicity



    • Majority of adverse drug reactions fall in this category; antimicrobial and central nervous system drugs are the most common offending agents in children


    • Further classified into metabolic and immunological categories



      • Metabolic: Drug is metabolized into toxic metabolite in predisposed individuals


      • Immunological: “Drug allergy” or hypersensitivity following sensitization to drug


    • Typical histological feature is inflammation-predominant liver injury


Herbals/Botanicals



  • Important but often overlooked cause of hepatotoxicity


  • Not regulated by Food and Drug Administration and hence not subject to rigorous testing


  • Nearly 20% of American adults have used herbal remedies, and > 5 billion dollars are spent on these annually


  • Contaminants in herbal supplements, including heavy metals such as arsenic, cadmium, lead, or mercury, can also lead to liver toxicity


CLINICAL ISSUES


Presentation



  • Clinical patterns of injury classified based on pattern of liver enzyme abnormalities



    • Hepatitic



      • Acute hepatitis with autoimmune markers may mimic autoimmune hepatitis (AIH)


      • May have features of hypersensitivity like rash, arthralgia, and peripheral eosinophilia


      • Progression to chronic hepatitis with fibrosis and even cirrhosis can occur


    • Cholestatic


    • Mixed


  • Classified into acute or chronic based on duration of injury


  • Establishing drug as causative agent is key



    • Temporal profile of onset of liver dysfunction is crucial


    • Liver toxicity may manifest weeks or months after drug ingestion and even after drug has been stopped


    • Systematic literature search for each drug that patient has been taking is necessary


    • If observed and reported patterns of clinical and histological injury are similar, case for drug-induced liver injury (DILI) is strengthened


    • Rechallenge can help confirm drug etiology but is rarely done


Laboratory Tests



  • Measurement of serum levels of drug or its metabolite can be helpful in diagnosis (e.g., acetaminophen toxicity)


  • Antinuclear &/or anti-smooth muscle antibodies may be present


  • Transaminase elevations may be marked




Prognosis

Jul 8, 2016 | Posted by in PATHOLOGY & LABORATORY MEDICINE | Comments Off on Drug-Related Acute Hepatitis
Premium Wordpress Themes by UFO Themes
%d bloggers like this: